Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 6:18 PM MDT for Hettinger County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 6:18 PM MDT (00:18 UTC)
- Expired
- Jun 9, 2001, 7:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:40 PM MDT | Hail 1.75 | Burt, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 100018 SVRBIS NDC041-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 618 PM MDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 715 PM MDT * AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHEAST OF REGENT...OR ABOUT 26 MILES SOUTHEAST OF DICKINSON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOTT AT 640 PM MDT BURT AT 645 PM MDT BENTLEY AT 655 PM MDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR NORTH DAKOTA. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4661 10211 4657 10278 4623 10241 4622 10206
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 2:00 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT JUN 9 2001 TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE GENLY FLWD AVN. SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT. 18Z BIS SOUNDING VERY MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8. CONVECTION IN NWRN ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS POINT FOR SVR POTENTIAL AT THIS TIME. MORE WDSPRD CONVECTION WILL MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR NOT QUITE AS HIGH. IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF TSTMS SUN NITE AND INTO MON MRNG. HWVR...LESS POTENTIAL FOR SEVERE. IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY iFRI/SAT NEXT WEEK. .BIS...NONE FORS
In the hours before
Local storm report, Jun 9, 4:56 PM MDT, 1 hour 22 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 N (BIS)BISMARCK MUNI AR ND 1.75 INCH HAIL
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0555 PM MANDAN ND 2.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NNNN
@RUKWBCe :KDENWWUS30 KBIS 092257
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 N (BIS)BISMARCK MUNI AR ND 1.75 INCH HAIL
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0555 PM MANDAN ND 2.75 INCH HAIL
06/09/01 MORTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 9, 5:13 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 8 NE FAIRFIELD ND .88 INCH HAIL
06/09/01 BILLINGS REPORTED BY STORM
SPOTTER.
0600 PM BISMARCK ND FUNNEL CLOUD
06/09/01 BURLEIGH NUMEROUS REPORTS OF
FUNNEL CL0UDS.
0600 PM MANDAN ND 50 MPH TSTM GUST
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR ON THE STRIP
IN MANDAN.Local storm report, Jun 9, 5:39 PM MDT, 39 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 W CENTER ND 1.75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER.
0615 PM BISMARCK ND FLOOD
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR. STREET
FLOODING ONE FOOT DEEP
ON CENTURY EAST OF CHS.
0621 PM 3 W STEELE ND FUNNEL CLOUD
06/09/01 KIDDER LAW ENFORCEMENT COULD
NOT CONFIRM REPORT.
REPORTED BY PUBLIC.
0630 PM DICKINSON ND 1 INCH HAIL
06/09/01 STARK REPORTED BY HAM RADIO
OPERATOR.
0636 PM 5 NW BISMARCK ND 1 INCH HAIL
06/09/01 BURLEIGH SECOND ROUND OF HAIL.
REPORTED BY HAM RADIO
OPERATOR. GROUND IS
WHITE AT THE HORIZON
MIDDLE SCHOOL.
0636 PM MANDAN ND 1 INCH HAIL
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR. SECOND ROUND
OF HAIL.
0638 PM 2 W (DIK)DICKINSON MUNI A ND .75 INCH HAIL
06/09/01 STARK 50 MPH WIND. REPORTED
BY HAM RADIO OPERATOR.
NNNN
@RUKWBCe (KDENWWUS30 KBIS 092339
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 W CENTER ND 1.75 INCH HAIL
06/09/01 OLIVER REPORTED BY STORM
SPOTTER.
0615 PM BISMARCK ND FLOOD
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR. STREET
FLOODING ONE FOOT DEEP
ON CENTURY EAST OF CHS.
0621 PM 3 W STEELE ND FUNNEL CLOUD
06/09/01 KIDDER LAW ENFORCEMENT COULD
NOT CONFIRM REPORT.
REPORTED BY PUBLIC.
0630 PM DICKINSON ND 1 INCH HAIL
06/09/01 STARK REPORTED BY HAM RADIO
OPERATOR.
0636 PM 5 NW BISMARCK ND 1 INCH HAIL
06/09/01 BURLEIGH SECOND ROUND OF HAIL.
REPORTED BY HAM RADIO
OPERATOR. GROUND IS
WHITE AT THE HORIZON
MIDDLE SCHOOL.
0636 PM MANDAN ND 1 INCH HAIL
06/09/01 MORTON REPORTED BY HAM RADIO
OPERATOR. SECOND ROUND
OF HAIL.
0638 PM 2 W (DIK)DICKINSON MUNI A ND .75 INCH HAIL
06/09/01 STARK 50 MPH WIND. REPORTED
BY HAM RADIO OPERATOR.Local storm report, Jun 9, 5:51 PM MDT, 27 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM (BIS)BISMARCK MUNI ARPT ND 1 INCH HAIL
06/09/01 BURLEIGH COMBINED WITH 53 MPH
WIND.
M
0651 PM MANDAN ND .75 INCH HAIL
06/09/01 MORTON
NNNNSpecial weather statement, Jun 9, 6:15 PM MDT, 3 minutes before
NDZ001-002-009-010-100045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 715 PM CDT SAT JUN 9 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN AFFECT FOR THE FOLLOWING COUNTIES IN NORTHWEST NORTH DAKOTA...DIVIDE... BURKE...WILLIAMS AND MOUNTRAIL. NDZ017-018-031-032-040-043-100045- BILLINGS-BOWMAN-DUNN-GOLDEN VALLEY-MCKENZIE-SLOPE- INCLUDING THE CITIES OF BEACH...BOWMAN...KILLDEER...MEDORA... WATFORD CITY 715 PM CDT SAT JUN 9 2001 ...TORNADO WATCH CANCELLED... THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN WEST CENTRAL AND SOUTHWEST NORTH DAKOTA...MCKENZIE...DUNN...P GOLDEN VALLEY...BILLINGS...SLOPE AND BOWMAN. FORS
Local storm report, Jun 9, 6:16 PM MDT, 2 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SAT JUN 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM GRASSY BUTTE ND .88 INCH HAIL
06/09/01 MCKENZIE REPORTED BY STORM
SPOTTER.
0700 PM (BIS)BISMARCK MUNI ARPT ND FLOOD
06/09/01 BURLEIGH REPORTED BY HAM RADIO
OPERATOR. NUMEROUS
AREAS IN THE CITY WITH
WATER COVERING THE
ROAD. NO TRAVEL ADVISED.
0703 PM RICHARDTON ND 60 MPH TSTM GUST
06/09/01 STARK PEA SIZE HAIL. VERY
HEAVY RAIN. . REPORTED
BY STORM SPOTTER.
0712 PM HEBRON ND .75 INCH HAIL
06/09/01 MORTON REPORTED BY STORM
SPOTTER.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:06 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 54 min |
| Jun 9, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 65 min |
| Jun 9, 6:28 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 62 min |
| Jun 9, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 60 min |
| Jun 9, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 56 min |
| Jun 9, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 59 min |
| Jun 9, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 44 min |
| Jun 9, 7:59 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.